Free delivery options available over £29*

Death in dogs on Rimadyl, Carprieve and other arthritis treatments

Author: VioVet
Published: Sunday 20th January 2013
Updated: Thursday 6th February 2020

Our customer wrote;-

I have just read an article in the Daily Mail about Carprodyl. W e do not use this but use Carprieve instead, is this OK?


Our reply:-

Both the drugs you name contain carprofen. The danger of this drug comes mainly from giving it to dehydrated animals, or those with kidney or gastro-intestinal symptoms. The dog in the Daily Mail article is fairly typical of the sort of situation where one has to be very careful. My guess is that that vet likes homeopathic treatments, which tends to go with a particular philosophical approach to medicine. Most of the veterinary profession in this country consider homeopathy to be a complete waste of time, which probably means something. I do not know the full details of the case, but this is a Daily Mail article, not a scientific report. A great many vets will read the article and consider it to be an example of veterinary incompetence more than anything else, but I am in no position to judge.

Very, very occasionally a dog which is otherwise perfectly well will show an idiosyncratic reaction to the drug and become seriously ill, but that is immensely rare and will not be the case with your dog because it has been taking the drug anyway. If your dog were to become ill, especially if it showed vomiting or reluctance to eat, you should stop the drug immediately and contact your vet. Even if problems are developing at that time, prompt and correct treatment is usually very effective. If your dog seems well in other respects, but has joint-related mobility problems, carprofen is as safe as you could want from any drug. I bet that I am statistically far more likely to die on my next car journey through a road accident than your dog is likely to suffer suddenly from taking this drug. And I will not be worried about getting into my car. Complete safety does not exist, but these things need to be kept in proportion. A lot of dogs have died after taking this drug, just as a huge number of people have died after taking paracetamol, which is one of the safest drugs there is. Correct use of drugs is the key.

You should use this drug happily while your dog is well in other respects, but be cautious if he shows other illnesses. Carprofen improves the quality of life of millions of older dogs, that is a fact. If I were you I would not be worried, but I would definitely not continue to use the drug in the face of other symptoms of illness. If in doubt, ring your vet.